Indiana, 2014

Hail and Damaging Winds in Indiana, June 23, 2014

June 23, 2014 · NWS IND · 4 events in 4 counties and zones

A weak area of low pressure approached the central Indiana from the west producing showers and thunderstorms that developed along the Illinois/Indiana border as well as in western portions of Indiana during the afternoon of June the 23rd. A few severe wind events were reported as these storms pressed northeast throughout the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A weak area of low pressure approached the central Indiana from the west producing showers and thunderstorms that developed along the Illinois/Indiana border as well as in western portions of Indiana during the afternoon of June the 23rd. A few severe wind events were reported as these storms pressed northeast throughout the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 23, 12:09 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 12:09 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EDT MON JUN 23 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 327 AM EDT MON JUN 23 2014

THE WEATHER PATTERN BECOMES A BIT MORE PREDICTABLE STARTING
TONIGHT WHEN A COLD FRONT ENTERS THE AREA...BRINGING HIGH CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH TUESDAY. AFTER A LULL IN
ACTIVITY AROUND MID-WEEK...SHOWER/THUNDERSTORM CHANCES WILL RETURN
IN THE EXTENDED AS AN UPPER LEVEL TROUGH AND SURFACE WARM FRONT
TRAVERSE CENTRAL INDIANA. ABOVE NORMAL TEMPERATURES WILL LAST
THROUGH TODAY AND THEN FALL TO CLOSER TO NORMAL THROUGH MID-WEEK.
THIS WILL STILL MEAN HIGHS IN THE 80S THOUGH AND LOWS IN THE MID
TO UPPER 60S.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 1022 AM EDT MON JUN 23 2014

NOT MUCH TO CHANGE IN THE UPDATE WITH CONDITIONS PROGRESSING AS
FORECAST. INCREASED POPS IN THE SOUTHEAST BY ABOUT 10 PERCENT
STARTING AT 17Z WITH SHORT TERM MODEL GUIDANCE SHOWING SOME WIDELY
SCATTERED DEVELOPMENT BEGINNING THEN AND A REMNANT OUTFLOW BOUNDARY
FROM YESTERDAY STILL IN THAT AREA. PREVIOUS DISCUSSION FOLLOWS...

THE MAIN FOCUS OF THE NEAR TERM WILL BE SHOWER/THUNDERSTORM
CHANCES.

FRONTAL BOUNDARY IS CURRENTLY STATIONARY OVER WESTERN
INDIANA...BUT EXPECT PRECIP CHANCES TO WANE THIS MORNING WITH NO
INSTABILITY. AS THE DAY WEARS ON THOUGH...FRONT WILL SHIFT NORTH
IN THE FORM OF A WARM FRONT. NICE SOUTHWESTERLY FLOW AND SOME
EARLY SUNSHINE WILL ALLOW TEMPS TO SOAR INTO THE UPPER 80S/LOW
90S. THIS HEATING COMBINED WITH DEWPOINTS IN THE LOW 70S WILL
CREATE A MORE FAVORABLE ENVIRONMENT FOR CONVECTIVE DEVELOPMENT
THIS AFTERNOON AS A COLD FRONT MOVES CLOSER FROM THE WEST. AS A
RESULT...WILL GO WITH CHANCE POPS AFTER MON 18Z...GRADUALLY
TRANSITIONING TO LIKELY POPS FROM THE WEST AS THE DAY WEARS ON.

TEMPS...LEANED TOWARD THE WARMER GFS FOR THIS AFTERNOONS
HIGHS...WHICH IS FORECASTING HIGHS IN THE UPPER 80S/LOW 90S. FELT
THAT SOME EARLY SUNSHINE COMBINED WITH SOUTHWEST FLOW COULD BUMP
TEMPS UP QUICKLY THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

ISSUED AT 327 AM EDT MON JUN 23 2014

THE MAIN FOCUS OF THE SHORT TERM PERIOD CONTINUES TO BE
SHOWER/THUNDERSTORM CHANCES AS A COLD FRONT TRACKS ACROSS CENTRAL
INDIANA.

HIGH CONFIDENCE IN LIKELY POPS FOR TONIGHT THROUGH TOMORROW AS
AFOREMENTIONED COLD FRONT TRACKS ACROSS AN UNSTABLE ENVIRONMENT. A
SHORT WAVE ALOFT WILL ALSO FURTHER ENHANCE LIFT ON TUESDAY...MODELS
ARE SHOWING A NICE VORT MAX IN THE MID LEVELS BY TUESDAY AFTERNOON.
WOULD NOT BE SURPRISED IF POPS HAVE TO BE INCREASED TO DEFINITE
WITH LATER FORECAST ISSUANCE. STRONG TO ISOLATED SEVERE CANNOT BE
RULED OUT FOR TUESDAY...BUT LACK OF SHEAR WILL MAKE ANY WIDESPREAD
DEVELOPMENT UNLIKELY.

TIME CROSS SECTIONS SHOW ENVIRONMENT QUICKLY DRYING OUT AFTER TUE
00Z IN THE MID AND UPPER LEVELS. THIS IS REFLECTED IN GRIDS WITH A
QUICK DROP TO CHANCE AND SLIGHT CHANCE POPS FROM WEST TO EAST.
WILL KEEP SLIGHT CHANCE POPS THROUGH WEDNESDAY TO ACCOUNT FOR ANY
POP-UP ACTIVITY. WEDNESDAY NIGHT...SURFACE FRONT SHIFTS NORTH IN
FORM OF WARM FRONT...SO MENTIONED SLIGHT CHANCE POPS ACROSS THE
SOUTHWEST QUADRANT OF FORECAST AREA.

TEMPS...STUCK CLOSE TO MODEL BLEND FOR SHORT TERM PERIOD. MODELS
HAVE A GOOD HANDLE ON THE SHIFT IN THE PATTERN. HIGHS WILL RETURN
TO NORMAL WITH READINGS IN THE LOW TO MID 80S. MEANWHILE...OVERNIGHT
LOWS WILL BE IN THE MID TO UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
ISSUED AT 315 AM EDT MON JUN 23 2014

POPS AND TEMPERATURES WILL BE THE MAIN FOCUS TO THE EXTENDED.

EXTENDED MODELS CONTINUE TO VARY A BIT...BUT GENERALLY AGREE AND A
BLEND SEEMS TO CAPTURE A GOOD COMPROMISE WITH THE SYNOPTIC DETAILS.

EXTENDED MODEL BLEND SUGGESTS A WARM FRONT WILL RESIDE NEAR THE OHIO
RIVER ON THURSDAY AND GRADUALLY LIFT NORTH ACROSS CENTRAL INDIANA
THROUGH FRIDAY NIGHT AND INTERACT WITH A WARM...MOIST AND UNSTABLE
ATMOSPHERE. MEANWHILE...AN UPPER TROUGH IS ALSO EXPECTED CONTRIBUTE
TO MOVE ACROSS THE AREA FROM THE MISSISSIPPI VALLEY EARLY IN THE
WEEKEND. THUS...SHOULD SEE AT LEAST SCATTERED THUNDERSTORMS LATE
WEEK AND EARLY WEEKEND. LATER IN THE WEEKEND...MODELS BUILD AN UPPER
RIDGE ACROSS THE AREA WHICH SHOULD RESULT IN WARMER TEMPERATURES AND
LESS IF ANY THUNDERSTORM COVERAGE BY SATURDAY NIGHT.

REGIONAL ALLBLEND TEMPERATURES LOOK REALLY GOOD...STARTING OUT IN
THE LOWER TO MID 80S ON THURSDAY WITH THE WARM FRONT TO THE SOUTH
AND ENDING UP IN THE UPPER 80S ON SUNDAY WITH THE FRONT TO THE NORTH
AND THE UPPER RIDGE OVERHEAD. IN FACT...WOULD NOT RULE OUT LOWER 90S
BY SUNDAY.

&&

.AVIATION /DISCUSSION FOR 231800Z TAF ISSUANCE/...
ISSUED AT 109 PM EDT MON JUN 23 2014

VFR CONDITIONS PRIMARILY EXPECTED THROUGH TONIGHT WITH
RESTRICTIONS IN AND NEAR THUNDERSTORMS. MVFR CONDITIONS DEVELOPING
TUESDAY MORNING.

WITH SURFACE TEMPS INTO THE MID/UPPER 80S AS OF 17Z...CONVECTIVE
TEMPS HAVE BEEN REACHED WITH STORMS BEGINNING TO FIRE ACROSS THE
REGION. ANTICIPATE COVERAGE WILL ONLY INCREASE THROUGH THE
AFTERNOON AS MODEST INSTABILITY AND DEEP MOISTURE COMBINE WITH A
WEAK REMNANT MCV PASSING TO THE NORTHWEST OF CENTRAL INDIANA. WILL
MAINTAIN VCTS WORDING AT ALL SITES THROUGH 02Z TO ACCOUNT FOR
EXPECTED DEVELOPMENT AND WILL UPDATE IF IT BECOMES APPARENT THAT A
STORM WILL SPECIFICALLY IMPACT ANY OF THE SITES. CERTAINLY SHOULD
A STORM TRACK ACROSS ANY OF THE TERMINALS...RESTRICTIONS WOULD BE
LIKELY. SOUTHWEST WINDS WILL BE AT 10-15KTS WITH SPORADIC HIGHER
GUSTS.

CONVECTIVE COVERAGE SHOULD DIMINISH ENOUGH WITH LOSS OF HEATING
THIS EVENING TO REMOVE PRECIP MENTION FOR A FEW HOURS AT KBMG AND
KIND. WILL MAINTAIN VCTS WORDING HOWEVER AT BOTH KHUF AND KLAF IN
CLOSER PROXIMITY TO THE APPROACHING BOUNDARY. THE ARRIVAL OF THE
FRONT AND A SURFACE WAVE LATE TONIGHT WILL BRING WIDESPREAD
SHOWERS AND EMBEDDED THUNDER TO ALL SITES CONTINUING THROUGH
TUESDAY MORNING. MVFR CONDITIONS WILL BE POSSIBLE ON TUESDAY
MORNING. LIGHT AND VARIABLE FLOW TONIGHT WILL INCREASE TO NEAR
10KTS FROM THE S/SW TUESDAY MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TDUD
NEAR TERM...TDUD/CP
SHORT TERM...TDUD
LONG TERM...MK
AVIATION...RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 23, 11:42 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1242 PM EDT MON JUN 23 2014

INZ021-028>031-035>049-051-052-241000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
1242 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORMS ARE
POSSIBLE.

HAZARDS: DANGEROUS LIGHTNING...DAMAGING WINDS...LARGE
HAIL...AND TORRENTIAL RAINFALL PRODUCING LOCALIZED FLOODING.

TIMING: GREATEST RISK FOR SEVERE STORMS THROUGH 8 PM.
THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT.

DISCUSSION: A COLD FRONT WILL ENTER AN UNSTABLE ENVIRONMENT THIS
AFTERNOON...CREATING SHOWERS AND THUNDERSTORMS. WITH A MOIST
UNSTABLE AIRMASS PRESENT THIS AFTERNOON...SEVERE THUNDERSTORMS
WILL BE POSSIBLE THROUGH EARLY EVENING WITH DAMAGING WIND GUSTS AS
THE PRIMARY THREAT. SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT AS THE FRONT MOVES INTO THE OHIO VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. IT IS
TOO SOON TO DETERMINE IF ANY THUNDERSTORMS WILL BE SEVERE...
HOWEVER LIGHTNING AND HEAVY RAIN ARE THREATS WITH ANY
THUNDERSTORM.

DISCUSSION: UPPER LEVEL DISTURBANCES AND A STAGNANT FRONTAL
BOUNDARY WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST
FOR THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053>057-060>065-067>072-241000-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1242 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SHOWERS AND THUNDERSTORMS. AN ISOLATED SEVERE STORM IS
POSSIBLE.

HAZARDS: DANGEROUS LIGHTNING...DAMAGING WINDS...HAIL...AND
TORRENTIAL RAINFALL PRODUCING LOCALIZED FLOODING.

TIMING: GREATEST RISK FOR STRONG/ISOLATED SEVERE STORMS
THROUGH 8 PM. THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT.

DISCUSSION: A COLD FRONT WILL ENTER AN UNSTABLE ENVIRONMENT THIS
AFTERNOON...CREATING SHOWERS AND THUNDERSTORMS. WITH A MOIST
UNSTABLE AIRMASS PRESENT THIS AFTERNOON...A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE THROUGH EARLY EVENING WITH DAMAGING WINDS AS THE
PRIMARY THREAT. SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
AS THE FRONT MOVES INTO THE OHIO VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. IT IS
TOO SOON TO DETERMINE IF ANY THUNDERSTORMS WILL BE SEVERE...
HOWEVER LIGHTNING AND HEAVY RAIN ARE THREATS WITH ANY
THUNDERSTORM.

DISCUSSION: UPPER LEVEL DISTURBANCES AND A STAGNANT FRONTAL
BOUNDARY WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST
FOR THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jun 23, 1:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
207 PM EDT MON JUN 23 2014

INZ028-029-035-231845-
FOUNTAIN-TIPPECANOE-WARREN-
207 PM EDT MON JUN 23 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN FOUNTAIN...WESTERN
TIPPECANOE AND WARREN COUNTIES UNTIL 245 PM EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLIAMSPORT...OR 18 MILES NORTHEAST OF
DANVILLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATTICA...
  RAINSVILLE...
  PINE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4026 8697 4014 8739 4034 8752 4048 8722
      4048 8710 4054 8710 4056 8705
TIME...MOT...LOC 1808Z 238DEG 28KT 4029 8731

RYAN

The radar

The Indianapolis radar (KIND), 108 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Warren

When
June 23, 1:20 PM EST to 1:22 PM EST
Where
Warren County, 0.87 mi NE of Williamsport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.290, -87.290

Thunderstorm Wind, Vigo

When
June 23, 1:59 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.470, -87.380

The top of a tree was blown down due to damaging thunderstorm wind gusts. It took out a power line and damaged a car.

Thunderstorm Wind, Marion

When
June 23, 4:08 PM EST
Where
Marion County, 2.11 mi NE of Indianapolis
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.800, -86.120

Numerous reports of tree limbs down came in from across the northeast portion of the city due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
June 23, 4:25 PM EST
Where
Hamilton County, 0.87 mi NW of Noblesville
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
40.060, -86.030

Large tree limbs and branches were downed in this location due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530225, 530227, 530229, 530232.